Annals of Functional Analysis

A treatment of strongly operator-convex functions that does not require any knowledge of operator algebras

Lawrence G. Brown

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In a previous article, we proved the equivalence of six conditions on a continuous function f on an interval. These conditions determine a subset of the set of operator-convex functions whose elements are called strongly operator-convex. Two of the six conditions involve operator-algebraic semicontinuity theory, as given by Akemann and Pedersen, and the other four conditions do not involve operator algebras at all. Two of these conditions are operator inequalities, one is a global condition on f, and the fourth is an integral representation of f, stronger than the usual integral representation for operator-convex functions. The purpose of this article is to make the equivalence of these four conditions accessible to people who do not know operator algebra theory as well as to operator algebraists who do not know the semicontinuity theory. A treatment of other operator inequalities characterizing strong operator convexity is included.

Article information

Source
Ann. Funct. Anal. (2017), 15 pages.

Dates
Received: 7 December 2016
Accepted: 4 February 2017
First available in Project Euclid: 29 June 2017

Permanent link to this document
https://projecteuclid.org/euclid.afa/1498723217

Digital Object Identifier
doi:10.1215/20088752-2017-0023

Subjects
Primary: 47A63: Operator inequalities
Secondary: 26A51: Convexity, generalizations

Keywords
operator-convex strongly operator-convex operator inequality

Citation

Brown, Lawrence G. A treatment of strongly operator-convex functions that does not require any knowledge of operator algebras. Ann. Funct. Anal., advance publication, 29 June 2017. doi:10.1215/20088752-2017-0023. https://projecteuclid.org/euclid.afa/1498723217


Export citation

References

  • [1] C. A. Akemann and G. K. Pedersen,Complications of semicontinuity in $C^{*}$-algebra theory, Duke Math. J.40(1973), 785–795.
  • [2] J. Bendat and S. Sherman,Monotone and convex operator functions, Trans. Amer. Math Soc.79(1955), 58–71.
  • [3] L. G. Brown,Semicontinuity and multipliers of $C^{*}$-algebras, Canad. J. Math.40(1988), no. 4, 865–988.
  • [4] L. G. Brown,Convergence of functions of self-adjoint operators, Publ. Mat.60(2016), no. 2, 551–564.
  • [5] L. G. Brown,Semicontinuity and closed faces of $C^{*}$-algebras, to appear in Advances in Operator Theory, preprint,arXiv:1312.3624v2[math.OA].
  • [6] C. Davis,A Schwarz inequality for convex operator functions, Proc. Amer. Math. Soc.8(1957), 42–44.
  • [7] C. Davis,Notions generalizing convexity for functions defined on spaces of matrices, Proc. Sympos. Pure Math.7, Amer. Math. Soc., Providence, 1963, 187–201.
  • [8] P. R. Halmos,Normal dilations and extensions of operators, Summa Brasil. Math.2(1950), 125–134.
  • [9] F. Hansen,The fast track to Löwner’s theorem, Linear Algebra Appl.438(2013), no. 11, 4557–4571.
  • [10] F. Hansen and G. K. Pedersen,Jensen’s inequality for operators and Löwner’s theorem, Math. Ann.258(1982), no. 3, 229–241.